Oklahoma, 2019

Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019

April 22 to 23, 2019 · NWS OUN · 4 events in 3 counties and zones

A cold front brought thunderstorms with isolated severe wind gusts on the 22nd into the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front brought thunderstorms with isolated severe wind gusts on the 22nd into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 5:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 22, 5:41 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
641 PM CDT Mon Apr 22 2019

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A loosely-organized storm system over the southwest US will bring
scattered showers and thunderstorms to Oklahoma and north Texas
tonight through the remainder of the TAF period. Rain will spread
northeast from Texas this evening (00Z to about 06Z), gradually
increasing in overall intensity and coverage, and with increasing
numbers of thunderstorms. The greatest coverage and intensity will
be near/north of a weak surface front near I-44. A few severe
thunderstorms will be possible in southwest Oklahoma and in Texas.
Ceilings and visibilities will show a general decline overnight,
and tomorrow (Tuesday) will likely be mainly IFR across most of
Oklahoma/north Texas as rain and scattered thunderstorms continue.

The details of the TAFs are very low confidence, but the overall
trend is likely to occur more or less as advertised.

CmS
&&

.PREV DISCUSSION... /issued 314 PM CDT Mon Apr 22 2019/

DISCUSSION...

Scattered to numerous showers and thunderstorms will develop this
evening and overnight, as a shortwave trough approaches western
Oklahoma.  Most of the precipitation will develop along and north
of a nearly sationary cold front, which extends from southwest
Oklahoma into central and north central parts of the state. With
the initial development, a few strong to perhaps severe storms
will be possible. Most CAMs suggest there will also be a risk of
excessive rainfall from this evening into early Tuesday morning.
One to three inches of rain is certainly possible, especially
across southwest and maybe central Oklahoma. The front should
shift slowly southward tonight with a slightly better push early
Tuesday, as the shortwave trough moves northeast.

There should be a lull in shower and storm activity from late
Tuesday morning into the afternoon. Better rain chances Tuesday
night into Wednesday morning should be confined to far southern
Oklahoma and northern Texas, closer to the frontal boundary. How
far south the boundary will move is a little uncertain. As the
main trough lifts east and northeast across Texas Wednesday into
early Thursday, showers and a few storms may develop farther north
into southern and central Oklahoma. There will also be an
increase in the risk of heavy rainfall Wednesday and Wednesday
night, mainly across south central and southeast Oklahoma. For
now, the current Flood Watch highlights the area with the best
chance of experiencing flooding in the short term.

A strong low level jet is expected to develop across the southern
Plains late Friday into early Saturday morning, as a fast moving
wave moves across the central U.S. At this time, it appears better
storm chances will be north of Oklahoma. By Saturday night or
early Sunday, a few storms may develop across far northern
Oklahoma, as a surface boundary lifts northward.

Perhaps a better chance of storms will arrive early next week as
a cold front moves across Oklahoma and western north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  65  51  67 /  90  80  30  40
Hobart OK         54  65  49  65 / 100  60  30  30
Wichita Falls TX  61  71  55  65 /  70  60  60  70
Gage OK           47  63  42  70 /  60  40  10  10
Ponca City OK     53  62  49  70 /  80  70  20  10
Durant OK         60  75  58  70 /  30  50  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ016>031-033>040-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>088.

&&

30/23/23
Hazardous weather outlook, Apr 22, 10:47 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1147 AM CDT Mon Apr 22 2019

OKZ004>048-050>052-TXZ083>090-231030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1147 AM CDT Mon Apr 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Strong to severe thunderstorms may develop this evening across
parts of western north Texas and southwest Oklahoma. The most
likely time will be between 6 pm and 11 pm. The stronger storms
may produce hail up to the size of golf balls and damaging wind
gusts. As the storms move northeast into central Oklahoma, the
severe weather threat will diminish. Some of the storms will
also produce heavy rainfall amounts.

.Heavy Rain...
Rain totals between one and three inches will be possible tonight
from southwest Oklahoma and western north Texas, up through
central Oklahoma. This could resulting in flooding of low lying
and poorly drained areas. Mainstem river flooding will also be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
southwest Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will continue to be possible through Thursday,
mainly across western north Texas and southern Oklahoma. Severe
weather is unlikely, but heavy rainfall that could lead to
flooding will still be a concern.

.Heavy Rain...
Additional rain totals through mid-week could result in flooding
problems over parts of northern Texas and southern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 22, 7:04 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT Mon Apr 22 2019

TXZ087-230130-
Knox TX-
804 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Knox County Until 830 PM
CDT...

AT 802 PM CDT, a strong thunderstorm was located 10 miles west of
O'brien, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9999 3371 9999 3359 9959 3340 9974
TIME...MOT...LOC 0102Z 221DEG 35KT 3340 10002

30
Special weather statement, Apr 22, 7:16 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
816 PM CDT Mon Apr 22 2019

OKZ033-034-230145-
Harmon OK-Greer OK-
816 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harmon and central
Greer Counties Until 845 PM CDT...

AT 814 PM CDT, a strong thunderstorm was located 9 miles northeast of
Gould, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3509 9975 3505 9941 3472 9963 3472 9967
      3467 9967 3479 9984
TIME...MOT...LOC 0114Z 208DEG 23KT 3479 9971

30
Special weather statement, Apr 22, 7:46 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Mon Apr 22 2019

OKZ034-230215-
Greer OK-
846 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Greer County Until 915 PM
CDT...

AT 845 PM CDT, a strong thunderstorm was located 8 miles west of
Mangum, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9962 3512 9954 3502 9933 3472 9959
      3473 9960 3482 9972 3486 9972 3486 9973
TIME...MOT...LOC 0145Z 208DEG 23KT 3483 9964

30
Special weather statement, Apr 22, 8:23 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
923 PM CDT Mon Apr 22 2019

OKZ021-022-034>036-230300-
Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
923 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...southeastern Beckham...eastern Greer and north central
Jackson Counties Until 1000 PM CDT...

AT 921 PM CDT, strong thunderstorms were along a line extending from
near Retrop to near Granite to near Martha, moving northeast at 15
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 9923 3515 9920 3481 9913 3474 9947
      3491 9949 3520 9949
TIME...MOT...LOC 0221Z 215DEG 15KT 3513 9940 3495 9939 3476 9938

30

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Greer

When
April 22, 8:35 PM CST
Where
Greer County, 2.15 mi NNW of Hester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -99.440

Flood, Kiowa

When
April 23, 1:45 AM CST
Where
Kiowa County, 0.57 mi E of Hobart to 0.39 mi E of Hobart
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.030, -99.090

A few vehicles stalled as they attempted to cross an intersection that usually floods.

Thunderstorm Wind, McClain

When
April 23, 4:50 AM CST
Where
McClain County, 3.5 mi S of Blanchard
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.090, -97.650

Facebook pictures of trees downed and fence damage.

Flood, Kiowa

When
April 23, 7:31 AM CST
Where
Kiowa County, 0.57 mi E of Hobart to 0.28 mi ESE of Hobart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.030, -99.090

Water reaching up to homes in Hobart area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818672, 818673, 818674, 818675.